Virginia, 2022

Damaging Winds in Virginia, September 12, 2022

September 12, 2022 · NWS RNK · 2 events in 1 county or zone

A cold front associated with a deep upper level low moved eastward into southwest Virginia during the afternoon, and into the Virginia Piedmont by late evening on September 12, 2022. Marginal instability increased with daytime heating, and when combined with plenty of deep layer moisture present in the atmosphere, resulted in scattered showers and a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front associated with a deep upper level low moved eastward into southwest Virginia during the afternoon, and into the Virginia Piedmont by late evening on September 12, 2022. Marginal instability increased with daytime heating, and when combined with plenty of deep layer moisture present in the atmosphere, resulted in scattered showers and a few thunderstorms. A couple of these storms produced damaging winds in Buckingham county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 12, 8:40 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 12, 8:40 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
940 PM EDT Mon Sep 12 2022

.SYNOPSIS...
A cold front will head toward the East Coast tonight, which will
end the threat of showers and thunderstorms across the Mid
Atlantic. High pressure should arrive by Tuesday to provide dry
weather through the remainder of this week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 940 PM EDT Monday...

Confidence is high for drier weather on Tuesday.

A cold front is approaching the Blue Ridge at this time, which
is helping to trigger scattered showers and thunderstorms. The
storms should gradually fade during the next couple hours, and
the cold front will depart toward the East Coast. Drier air
will arrive from high pressure building from the northwest. A
little patchy fog is possible along the New and Greenbrier
rivers by Tuesday morning, but it should dissipate rather
quickly as a west to northwest breeze picks up later in the day.
Gusts up to 20 MPH are possible during Tuesday afternoon.

One may need a small jacket Tuesday morning as you head out to
work or school. Morning temperatures will range from the low 50s
across the mountains to the upper 50s to lower 60s across the
foothills and piedmont. Actually, these temperatures are near
normal, but after a week of muggy conditions, temperatures will
feel colder than what they really are. The combination of
sunshine and dry air will bring temperatures to near normal
levels tomorrow. Relative humidities will be comfortable,
ranging between 45 to 55 percent.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 115 PM EDT Monday...

Models in good agreement with the synoptic scale pattern
through Thursday night, with the trough axis moving off the East
Coast late Wednesday and moving the upper building into the
Tennessee Valley Thursday and Thursday night. A dry secondary
cold front will track north to south through the Mid Atlantic
area on Thursday. This will reinforce the cooler, drier air over
the area.

850MB temperatures will be in the +8 to +10 range by Wednesday
morning then gradually moderate. Have gone on the cooler side on
guidance for lows Tuesday night. Northwest upslope low weakens
on Tuesday night but enough low level moisture for some clouds
in the mountains Tuesday night and Wednesday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 115 PM EDT Monday...

Differences in the guidance show up by Saturday with a deep
upper trough digging along the West Coast and the resulting
downstream ridging. At this time WPC favors a pattern closer to
the GEFS, in between the cut off low off the southwest coast
from the deterministic GFS and the progressive trough from the
ECMWF. Dry weather will continue through Day 7, Monday with
temperatures gradually warming each day.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 725 PM EDT Monday...

A cold front will cross overhead this evening into tonight. Any
lingering showers and thunderstorms will gradually fade after
sunset. Scattered cloud cover could remain through the night,
and some patchy fog is possible at BCB and LWB by Tuesday
morning. However, confidence in the fog is only medium as there
will be drier air arriving as high pressure builds from the
northwest. Fair skies are expected for most of Tuesday, but
winds could gust toward 15 to 20 knots from the west to
northwest by the afternoon.

.Extended Aviation Discussion...

Confidence is high in VFR conditions persisting for most of the
remainder of this week with high pressure in control. Only early
morning patchy fog in the river valleys such as LWB may disrupt
the trend of good flying weather toward the end of the week as
moisture eventually returns.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PW
Hazardous weather outlook, Sep 12, 8:35 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
935 PM EDT Mon Sep 12 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-140145-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
935 PM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Special weather statement, Sep 12, 7:58 PM EST, 3 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
858 PM EDT Mon Sep 12 2022

VAZ022-033-034-130145-
Franklin VA-Roanoke VA-Bedford VA-
858 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of southeastern
Roanoke, southwestern Bedford and northeastern Franklin Counties
through 945 PM EDT...

At 858 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burnt Chimney, or near Boones Mill, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bedford...
Boones Mill...
Moneta...
Stewartsville...
Chamblissburg...
Burnt Chimney...
and Thaxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3702 7997 3720 7997 3745 7956 3721 7938
TIME...MOT...LOC 0058Z 240DEG 23KT 3716 7987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 12, 8:02 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
902 PM EDT Mon Sep 12 2022

VAZ023-024-034-035-130200-
Botetourt VA-Amherst VA-Bedford VA-Rockbridge VA-
902 PM EDT Mon Sep 12 2022

...Strong thunderstorms will impact portions of southeastern
Rockbridge, northeastern Bedford, east central Botetourt and Amherst
Counties and the City of Buena Vista through 1000 PM EDT...

At 902 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vesuvius to near Sedalia. Movement was
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buena Vista...
Amherst...
Glasgow...
Forks Of Buffalo...
Clifford...
Big Island...
and Coleman Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3788 7915 3781 7917 3781 7914 3778 7911
      3779 7909 3778 7907 3772 7907 3770 7903
      3770 7899 3758 7892 3747 7905 3746 7919
      3747 7920 3746 7922 3743 7970 3794 7922
TIME...MOT...LOC 0102Z 258DEG 24KT 3792 7916 3751 7949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 12, 8:46 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
946 PM EDT Mon Sep 12 2022

VAZ034-035-045-130230-
Amherst VA-Campbell VA-Bedford VA-
946 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of northern Campbell,
central Bedford, and south central Amherst Counties and the City of
Lynchburg through 1030 PM EDT...

At 946 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bedford, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg...
Bedford...
Concord...
Rustburg...
Forest...
Evington...
and Madison Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3720 7963 3743 7966 3747 7903 3722 7892
TIME...MOT...LOC 0146Z 258DEG 24KT 3731 7956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Sep 12, 9:30 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1030 PM EDT Mon Sep 12 2022

VAZ034-035-045-046-130300-
Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
1030 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of
northwestern Appomattox, north central Campbell, east central
Bedford, and southeastern Amherst Counties and the City of Lynchburg
through 1100 PM EDT...

At 1029 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg...
Amherst...
Bent Creek...
Forest...
Madison Heights...
Boonsboro...
and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3733 7925 3747 7932 3764 7895 3755 7890
      3754 7884 3741 7877
TIME...MOT...LOC 0229Z 247DEG 26KT 3742 7920

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Sep 12, 10:01 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1101 PM EDT Mon Sep 12 2022

VAZ035-046-047-130330-
Buckingham VA-Amherst VA-Appomattox VA-
1101 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of
northern Appomattox, western Buckingham and southeastern Amherst
Counties through 1130 PM EDT...

At 1100 PM EDT, Doppler radar was tracking a strong thunderstorm near
Riverville, or 7 miles southwest of Bent Creek, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Bent Creek...
Toga...
Riverville...
Andersonville...
Stonewall...
and Wingina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3735 7897 3743 7901 3743 7904 3742 7905
      3743 7905 3753 7909 3761 7893 3754 7890
      3754 7883 3757 7881 3759 7883 3760 7881
      3763 7882 3764 7872 3767 7872 3770 7869
      3768 7866 3768 7864 3771 7865 3746 7850
TIME...MOT...LOC 0300Z 243DEG 26KT 3748 7896

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR
Special weather statement, Sep 12, 10:28 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1128 PM EDT Mon Sep 12 2022

VAZ046-047-130400-
Buckingham VA-Appomattox VA-
1128 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of
north central Appomattox and Buckingham Counties through MIDNIGHT
EDT...

At 1128 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wingina, or 7 miles northeast of Bent Creek, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Toga...
Centenary...
Wingina...
Gold Hill...
Tower Hill...
and Hardware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3744 7878 3756 7883 3757 7881 3759 7883
      3760 7881 3763 7882 3764 7872 3767 7872
      3768 7869 3770 7869 3768 7866 3768 7864
      3771 7865 3774 7863 3776 7861 3776 7850
      3780 7849 3776 7847 3772 7833 3762 7827
TIME...MOT...LOC 0328Z 240DEG 28KT 3758 7872

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RR

The radar

The Norfolk radar (KAKQ), 154 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
September 12, 10:58 PM EST
Where
Buckingham County, 1.78 mi ENE of Centenary
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.710, -78.490

Multiple trees were downed by thunderstorms along Route 652.

Thunderstorm Wind, Buckingham

When
September 12, 11:13 PM EST
Where
Buckingham County, 0.69 mi N of Arvonia
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.690, -78.330

Multiple trees were downed by thunderstorm winds in the Arvonia area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056008, 1056009.